One Woman’s Sad Tale of Fixodent Zinc Poisoning

The story of a Texas woman who is now suffering from neuropathy as a result of her use of Fixodent is typical of the suffering experienced by the victims of toxic, <"http://www.yourlawyer.com/topics/overview/Denture-Cream-Zinc-Poisoning">zinc-containing denture creams. According to a report on WFAA.com, Sherry Mosley was misdiagnosed for years before her doctor finally determined that zinc in Fixodent was the cause of her debilitating neurological disorder.

Denture creams like Fixodent and Poligrip contain zinc as a bonding agent. But there are no warning labels on these products regarding the danger posed by excessive exposure to zinc. People who ingest too much zinc run the risk of copper depletion. That condition can lead to neurological symptoms, including numbness and tingling in hands and feet, balance and coordination problems, and pain and weakness in the extremities. The nerve damage caused by denture cream zinc poisoning can lead to neuropathy, a debilitating disorder, when it is most severe.

The evidence that zinc in denture creams like Fixodent and Super Poligrip can lead to neurological problems is growing. One study conducted by researchers at the University of Texas found that four neuropathy patients who had used excessive amounts of denture cream had extremely high levels of zinc in their blood. Their use of denture cream was the only thing the patients had in common, besides their neuropathy.

Mosley’s story is very similar to the four patients in the Texas study. A Fixodent user for 20 years, Mosley told WFAA.com she normally went through a tube of the cream every week. Her neuropathy symptoms have haunted her for years.

She was misdiagnosed many times, not an uncommon experience for victims of zinc poisoning. Because symptoms of denture cream zinc poisoning can mimic other disorders, like multiple sclerosis, a physician should order a blood test to determine if levels of zinc and copper are abnormal.

That’s what Mosley’s doctor did after she learned that zinc in denture cream had been linked to neuropathy and other neurological problems. Not surprisingly, her zinc levels were abnormally high.

Mosley’s doctor told WFAA.com that he was at first surprised by the finding. “It’s led me to look at that for other possible patients who presented [me] with unusual or vague neuropathic symptoms,” the doctor said. “And I think it’s probably potentially more widespread than we’re aware of.”

This entry was posted in Denture Cream, Health Concerns, Pharmaceuticals, Toxic Substances. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.